Nevada, 2020

Winter Weather in Nevada, December 11 to 12, 2020

December 11 to 12, 2020 · NWS REV · 2 events in 2 counties and zones

A weak cold front brought light snow showers to northern Reno and areas of the northeastern Lake Tahoe Basin. Very minor travel impacts were seen.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A weak cold front brought light snow showers to northern Reno and areas of the northeastern Lake Tahoe Basin. Very minor travel impacts were seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 11, 3:20 AM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 11, 3:20 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
320 AM PST Fri Dec 11 2020

.SYNOPSIS...

Rain and snow arrive tonight into Saturday morning as a cold front
drops into the region from the north. Snowfall in the Sierra and for
portions of far northeast California and northern Nevada could bring
travel concerns. Another system arrives on Sunday for more travel
concerns for portions of the Sierra and northeast California. Quieter
weather briefly returns early next week before additional systems
possibly affect the region.

&&

.SHORT TERM...

Taking a look at current conditions, it remains very dry across far
southern Douglas and Lyon counties as well as for Mono County this
morning with humidities 5-15%. Fortunately, winds have come down
from earlier with gusts mainly up to 25 mph. Wind gusts may come
up again late this afternoon and tonight; however, humidities should
be trending up late today and tonight for a lessening of the fire
spread threat.

A somewhat complicated pattern is in the offing through Sunday with
some smaller-scale details key for possible impacts from periods of
light snow, with the largest uncertainty across northwest Nevada as
well as west-central Nevada north of Hwy 50. Periodic gusty winds
are also of some concern.

The feature of interest for bringing snow and lower valley rain and
snow is currently off the British Columbia coast. That area of low
pressure will drop into the Pacific Northwest today before moving
into the northern Rockies and eastern Great Basin tonight. As the
low drops south, it will push a cold front into northeast CA and
the northern half of Nevada. As the upper forcing with the low
works into the region, a band of precipitation is expected to
develop over far northeast CA and northern NV, with the band
sagging south into central NV and portions of west-central NV.
Precipitation type is looking to be mainly snow above 4000-4500
feet with areas north of Lovelock and Susanville, and along Hwy 50
well east of Fallon, likely to at least see a period of light snow
tonight into Saturday morning. For far western NV and south of Hwy
50, precipitation looks to remain light with little or no snow
accumulation as snow levels are expected to rise above valley
floors ahead of the cold front. For the Sierra, ahead of the
frontal precipitation there could be a period of light warm air
advection snow which is likely to bring travel concerns over
passes. For the Lake Tahoe Basin, snowfall is more uncertain as
snow levels will be rising into Saturday although as mentioned the
passes above 7000 feet are still likely to be snow per the latest
simulations.

Overall, snowfall amounts through Saturday look fairly modest from
a relative sense; however, it doesn't take much to cause travel
headaches, especially on more heavily traveled routes like I-80
and Hwy 395. For the Sierra, perhaps 4-8" above 6500-7000 feet
(locally higher near crest) is on tap with perhaps a couple inches
down to 5500-6000 feet. For far northeast CA and out into west-
central NV, around 1-3" is possible Friday night and Saturday
above 4000-4500 feet.

Later Saturday into early Sunday will be a break before the next
wave moves across northern CA and northern NV from the west. That
will generally be a more typical system off the Pacific although
it looks quite progressive so snowfall amounts again looks fairly
modest by Sierra standards. Still, with some 6-12" in the high
Sierra (highest north of Mono County) by late Sunday evening and
up to 3" into northeast CA above ~5000 feet, possibly more in the
Tahoe Basin, travel impacts are again likely. For western NV, any
precipitation could end as light snow showers late Sunday night
so some areas of slick conditions will be possible, especially
above 5000 feet.

Wind-wise, gusty winds of 25-35 mph or so are still expected
throughout much of the region on Sunday. A bit higher winds with
some downslope component remain possible in the Sierra Front in
western Nevada down to northern Mono County; however, the airmass
is expected to be much moister than the current one with some
spillover, especially north of Hwy 50, so significant downslope
wind chances look low at this time. -Snyder

.LONG TERM...Monday into next weekend...

Not a significant change to the long term forecast this morning.
Confidence is moderate through Tuesday then low for Wednesday and
beyond. All models show a break Monday into Tuesday, but then differ
on the storm potential for the latter half of the week into next
weekend.

Monday will be cooler in the wake of the weekend storm with lighter
winds and temperatures near seasonable for mid-December. A bit of
warming for Tuesday under a short wave ridge before model agreement
really breaks down.

Overall the ensembles are not that bullish on any decent storms for
the latter half of the week. However, there are quite a few members
that are somewhat wet from at least I-80 north. On either side of
the mean though, you have the operational EC which is dry with a
moderate amplitude ridge. The GFS is an extreme outlier with a potent
storm. Cluster tools show the EC more likely than the GFS, but we will
continue with the mean for now given the wide variation. This will
keep temps a little above average with a slight chance of rain/snow
from I-80 north Wednesday onward. While that is the official forecast
for now, expect changes the next couple days or so. X

&&

.AVIATION...

Main concern will be the storm that will move through starting
tonight and into Saturday morning. Winds at ridge level will be near
50 kts with some LLWS for the Tahoe and Sierra Front terminals from
03-15Z Sat. Winds at the surface do not look too strong, but KTRK
and KTVL will gust to 30 kts at times during this time. After 15-18Z
the front will move through with a more consistent NW wind gusting
around 25 kts for all terminals.

There will be some snow also, most likely in the Sierra from KTVL
northward and into NE California around KSVE to the Oregon Border.
Expect IFR conditions peaking from 03-12Z which will coincide with
the LLWS above. Any runway accumulation looks to be 2 inches or less.
After 15Z, expect a few -SHSN to continue, but mostly in the Sierra
and into central NV. A brief break Saturday night before the next
storm moves in.

At this point, after 18Z Sunday into Monday morning will be the
best chance for RA/SN along with LLWS. We expect MVFR conditions
into western NV at times with IFR in the Sierra during this time.
X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 11, 4:39 AM PST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service RENO NV
439 AM PST Fri Dec 11 2020

CAZ070>073-NVZ001>005-121200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
439 AM PST Fri Dec 11 2020

...WINTER WEATHER ADVISORIES FOR LAKE TAHOE AND PORTION OF NORTHEAST
CALIFORNIA AND NORTHERN NEVADA...

Snowfall potential has increased for the Lake Tahoe area, especially
above 6500 feet, as well as for areas north of Susanville and
Lovelock for tonight into Saturday. See the winter statements for
more information in those areas. Elsewhere across western Nevada
and south of Lovelock in west-central Nevada, only minimal snowfall
amounts are expected at best through Saturday.

Another system is expected for Sunday and Sunday night with additional
snowfall impacts to travel expected in the Sierra and for northeast
California. A light snowfall is possible elsewhere into western and
west-central Nevada, especially in foothills above 5000 feet; however,
impacts there are quite uncertain at this time.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Greater Lake Tahoe Area

When
December 11, 8:00 AM PST to December 12, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Up to an inch of snow fell above 7000 feet in the northern portion of the Carson Range bordering the Lake Tahoe Basin.

Winter Weather, Greater Reno/Carson City/Minden Area

When
December 11, 8:00 AM PST to December 12, 8:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Official NWS Observations
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Very light snowfall less than an inch fell across portions of north Reno.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938969, 938970.